Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 227, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 30, 2017, 11:26 PM MDT for Lea County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 11:26 PM MDT (05:26 UTC)
- Expired
- Jul 1, 2017, 12:00 AM MDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Lubbock radar (KLBB), 130 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 3339 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
463
WUUS54 KMAF 010526
SVRMAF
NMC025-010630-
/O.NEW.KMAF.SV.W.0227.170701T0526Z-170701T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1126 PM MDT FRI JUN 30 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Lea County in southeastern New Mexico...
* Until 1230 AM MDT
* At 1125 PM MDT, a severe thunderstorm was located over Milnesand,
or 25 miles north of Tatum, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crossroads, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3331 10306 3320 10325 3357 10348 3357 10305
TIME...MOT...LOC 0525Z 321DEG 21KT 3363 10336
HAIL...1.00IN
WIND...60MPH
$$
841 follow-up statement
033
WWUS54 KMAF 010600
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1200 AM MDT SAT JUL 1 2017
NMC025-010610-
/O.CAN.KMAF.SV.W.0227.000000T0000Z-170701T0630Z/
Lea NM-
1200 AM MDT SAT JUL 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3331 10306 3320 10325 3357 10348 3357 10305
TIME...MOT...LOC 0557Z 321DEG 21KT 3347 10320
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:16 PM MDT, 6 hours 10 minutes earlier.
Area forecast discussion, Jun 30, 5:16 PM MDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 PM CDT Fri Jun 30 2017
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Cold front currently across the southern Texas Panhandle will move
south to the Pecos River by 01/12z. A few storms may occur along
and near the front overnight and Saturday across southeast New
Mexico and the northern Permian Basin but confidence was not high
enough to mention at any of the terminals at this time. A period
of tempo MVFR ceilings is expected to develop Saturday morning at
KMAF, KINK, KHOB, and KCNM.
12
&&
.PREV DISCUSSION... /issued 151 PM CDT Fri Jun 30 2017/
DISCUSSION...
An upper ridge will be over, or near, the region through the next 7
days, and will ensure we stay at or above normal temperatures for
this time of year. A Heat Advisory in effect for much of the
forecast area will continue until 800 pm CDT this evening with
readings mainly in the 100s to around 110 degrees beginning to
cool. There could be a few storms along a dryline over the Permian
Basin late this afternoon and early evening, due mostly to the
intense heating. If any storms develop, strong winds, occasional
lightning strikes and brief heavy rainfall will be possible.
Although the upper ridge will flatten to the south of a passing
shortwave trough, we will see a little relief from the 100+ readings
over the weekend, but high temperatures will still be above normal.
A cold front stretching from southeastern New Mexico, eastward to
the Red River could provide a focus for thunderstorm development
this afternoon and tonight, if not along a dryline which extends
from the western Low Rolling Plains southward across the eastern
Permian Basin. Although any convection which forms may decrease by
late this evening, thunderstorms could develop late tonight along
the frontal boundary as low level southerly flow impinges upon the
boundary.
A surface ridge will backdoor into the region Saturday in the wake
of the mentioned shortwave trough, and shunt the low level thermal
ridge westward. This will also shove low level moist air westward
and allow for at least low chance pops along a dryline/surface
trough many days during the next seven as the upper ridge relocates
to the Four Corners region Monday. A Mesoscale Convective System
may even form Saturday night and move eastward into the area via
southeastern New Mexico. Since shear will be lacking all of the
upcoming days due to the proximity of the upper ridge, the hot
temperatures will promote strong enough updrafts for a downburst
threat any afternoon/evening. Also, frequent lightning strikes and
locally heavy rainfall will be possible. The upper ridge may remain
centered over the Four Corners, which would keep PoPs in the
forecast, not to mention high temperatures mainly below 100.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 95 74 98 / 20 20 20 10
Carlsbad 71 96 71 98 / 20 20 40 20
Dryden 76 98 75 98 / 0 10 0 10
Fort Stockton 75 98 74 99 / 10 10 20 10
Guadalupe Pass 68 89 69 91 / 10 30 40 20
Hobbs 69 92 70 95 / 20 20 30 10
Marfa 63 94 61 92 / 10 30 20 20
Midland Intl Airport 75 96 74 97 / 10 10 30 10
Odessa 74 96 74 98 / 10 10 30 10
Wink 75 99 74 100 / 10 10 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 7 PM MDT this evening for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Southern Lea County.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Andrews-
Big Bend Area-Borden-Crane-Davis/Apache Mountains Area-
Dawson-Ector-Gaines-Guadalupe Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
and Upper Trans Pecos-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
&&
70/67Hazardous weather outlook, Jun 30, 1:43 PM MDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 243 PM CDT Fri Jun 30 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 243 PM CDT Fri Jun 30 2017 /143 PM MDT Fri Jun 30 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT A Heat Advisory is in effect for most of the area this afternoon through early evening. Isolated to scattered thunderstorms are possible this afternoon and tonight, generally over the western Low Rolling Plains southwestward to the Davis Mountains. The strongest storms will produce gusty winds, frequent lightning, and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms over the higher terrain Saturday afternoon are expected to migrate over the Permian Basin Saturday night into early Sunday morning. The strongest storms will be capable of producing strong winds, hail, frequent lightning strikes, and brief heavy rainfall. Isolated mainly afternoon thunderstorms are forecast for the mountains and adjacent plains through next week. Temperatures will be a touch cooler, with the highest temperatures forecast for the Pecos and Rio Grande valleys. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 70
In the hours before
Special weather statement, Jun 30, 5:46 PM MDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
646 PM CDT FRI JUN 30 2017
TXZ062-010015-
Midland TX-
646 PM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MIDLAND COUNTY UNTIL 715
PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cotton Flat, or 8 miles southwest of Greenwood, moving northeast at
15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Cotton Flat, Spraberry and Skywest Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3174 10204 3193 10214 3200 10195 3202 10181
3185 10177 3184 10178
TIME...MOT...LOC 2344Z 240DEG 49KT 3192 10197
12Special weather statement, Jun 30, 6:08 PM MDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT FRI JUN 30 2017
TXZ048-053-010045-
Mitchell TX-Scurry TX-
708 PM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHERN SCURRY COUNTIES UNTIL 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
China Grove, or 10 miles southeast of Snyder, moving northeast at 115
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Snyder, Colorado City, China Grove, Valley View, Loraine, Colorado
City Airport, Hermleigh, Lake Colorado City, Lake Colorado City State
Park, Inadale, Us-84 Near The Nolan-Fisher County Line, I-
20 Near The Nolan-
Mitchell County Line, Winston Field, Cuthbert, Buford, Dunn and Ira.
This includes Interstate 20 between mile markers 209 and 228.
LAT...LON 3229 10090 3254 10116 3278 10092 3258 10066
3239 10066
TIME...MOT...LOC 0007Z 223DEG 100KT 3259 10082
24Local storm report, Jun 30, 6:14 PM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
714 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 10 S SNYDER 32.57N 100.92W
06/30/2017 E0.50 INCH Scurry TX TRAINED SPOTTER
AT INTERSECTION OF FM1808 AND FM2835.
&&
MATT.SALERNOSpecial weather statement, Jun 30, 6:50 PM MDT, 4 hours 36 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 750 PM CDT FRI JUN 30 2017 TXZ048-053-010130- Mitchell TX-Scurry TX- 750 PM CDT FRI JUN 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES UNTIL 830 PM CDT... At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near Valley View, or near Colorado City. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Colorado City, China Grove, Valley View, Loraine, Colorado City Airport, Inadale, Us-84 Near The Nolan-Fisher County Line, I- 20 Near The Nolan-Mitchell County Line and Buford. This includes Interstate 20 between mile markers 213 and 228. LAT...LON 3237 10093 3254 10095 3263 10066 3234 10066 TIME...MOT...LOC 0050Z 211DEG 3KT 3248 10083 24
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 11:59 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 15 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.